Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 22, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 15, 2017, 7:52 PM CDT for Pottawatomie County, Riley County, Kansas. It was in force for 38 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2017, 7:52 PM CDT (00:52 UTC)
- Expired
- Apr 15, 2017, 8:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 50.0 mph
Counties Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 66 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 7:53 PM CDT | HAIL 1 | 7 Nnw Randolph, KS | |
| Apr 15, 7:58 PM CDT | HAIL 1 | 6 N Randolph, KS | HAIL WAS COVERING THE GROUND. |
| Apr 15, 8:00 PM CDT | HAIL 1.25 | 5 Nnw Randolph, KS | |
| Apr 15, 8:10 PM CDT | HAIL 2.5 | 5 N Randolph, KS | |
| Apr 15, 8:40 PM CDT | HAIL 1 | 4 Wsw Blaine, KS | DIMES TO QUARTER SIZED HAIL |
| Apr 15, 8:40 PM CDT | HAIL 1 | 4 Wsw Blaine, KS | DIMES TO QUARTER SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 5:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1238 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1567 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 8.5
The text
As transmitted.
238
WUUS53 KTOP 160052
SVRTOP
KSC149-161-160130-
/O.NEW.KTOP.SV.W.0022.170416T0052Z-170416T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
752 PM CDT SAT APR 15 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northwestern Riley County in northeastern Kansas...
Northwestern Pottawatomie County in northeastern Kansas...
* Until 830 PM CDT
* At 751 PM CDT, a severe thunderstorm was located 7 miles north of
Randolph, moving east at 25 mph.
HAZARD...Two inch hail.
SOURCE...Public reported quarter size hail 7 miles northwest of
Randolph at 750 PM.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Riley and northwestern Pottawatomie Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3956 9641 3944 9641 3948 9688 3957 9685
TIME...MOT...LOC 0051Z 266DEG 20KT 3952 9672
HAIL...2.00IN
WIND...<50MPH
$$
BB2 follow-up statements
140
WWUS53 KTOP 160108
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
808 PM CDT SAT APR 15 2017
KSC149-161-160130-
/O.CON.KTOP.SV.W.0022.000000T0000Z-170416T0130Z/
Riley-Pottawatomie-
808 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTH CENTRAL RILEY AND NORTHWESTERN POTTAWATOMIE COUNTIES...
At 807 PM CDT, a severe thunderstorm was located 5 miles north of
Randolph, moving east at 15 mph. A second severe storm was located 6
miles north of Olsburg, also moving east at 15 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Public reported half dollar size hail 5 miles north
northwest of Randolph at 8 PM.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe thunderstorm will remain over mainly rural areas of north
central Riley and northwestern Pottawatomie Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3956 9641 3944 9641 3948 9684 3957 9681
TIME...MOT...LOC 0107Z 269DEG 13KT 3951 9673
HAIL...1.50IN
WIND...<50MPH
$$
BB563
WWUS53 KTOP 160113
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
813 PM CDT SAT APR 15 2017
KSC149-161-160130-
/O.CON.KTOP.SV.W.0022.000000T0000Z-170416T0130Z/
Riley-Pottawatomie-
813 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTH CENTRAL RILEY AND NORTHWESTERN POTTAWATOMIE COUNTIES...
At 813 PM CDT, a severe thunderstorm was located 5 miles north of
Randolph, moving east at 15 mph.
HAZARD...Tennis ball size hail.
SOURCE...Trained weather spotters reported tennis ball size hail 5
miles north of Randolph at 810 PM.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe thunderstorm will remain over mainly rural areas of north
central Riley and northwestern Pottawatomie Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3956 9641 3944 9641 3948 9684 3957 9681
TIME...MOT...LOC 0113Z 270DEG 12KT 3950 9672
HAIL...2.50IN
WIND...<50MPH
$$
BBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:45 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Apr 15, 6:45 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Topeka KS 645 PM CDT Sat Apr 15 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Sunday) Issued at 318 PM CDT Sat Apr 15 2017 This afternoon, the surface cold front was located in western Kansas with a tight pressure gradient continuing over the area today. Deep mixing lead to some wind gusts up to 40 mph late morning, especially in east central Kansas, with continued gusts this afternoon up to 35 mph. These gusty south southwesterly winds throughout all of northeast Kansas are expected to end by this evening as the front approaches. Main focus of the period is with thunderstorms developing ahead of the cold front late this afternoon and evening. Even with storms this morning temporarily reinforcing the cap, sufficient destablilzation should occur through the afternoon for storm development. The best timing for storms looks to be early this evening near or after 7pm in northeastern Kansas. With models depicting between 2000-2500 J/kg and 25-30 kts of effective shear, storms may become severe in nature, especially during their initial formation. Mid level lapse rates are impressive creating a threat for large hail for any discrete cells or any cells with rotating updrafts within a line of storms. After formation, storms will merge into a line making damaging winds the primary threat. The severe threat will diminish late this evening. The front hangs up around southeastern Kansas Sunday morning in southeastern Kansas. Isentropic lift over this boundary during the morning and afternoon will lead to slight chances for showers and thunderstorms Sunday, mainly south of I-70. The rest of the CWA will stay dry for the day. Temperatures will be cooler Sunday than today due to persistent northeasterly flow and cloud cover. Highs will generally be in the upper 60s. .LONG TERM...(Sunday night through Saturday) Issued at 318 PM CDT Sat Apr 15 2017 Sunday night the cold front will stall out over southern KS as the flow aloft becomes zonal. The chances for showers and storms will increase late Sunday night as a subtle shortwave trough supports additional development. The NAM is much further south with the majority of the precipitation as compared to the GFS and ECMWF. The GFS ensembles show that the best chances will be mainly along and south of interstate 70. There will be a decent moisture flux above the front, which will contribute to MU cape around 500-1000 j/kg. There should be a break in the precipitation on Monday until the warm front lifts back northward Monday night and into Tuesday. On Tuesday a compact shortwave trough tracks over the northern plains with a trailing cold front extending southward across the central plains. Any shower and storm activity in the morning will be the result of isentropic lift in the mid levels. The cold front is forecasted to pass through the area on Tuesday and will be the focus for showers and thunderstorms. The instability appears to be modest ahead of the front although the shear and large scale lift will be marginal, but given the instability strong to severe storms can not be ruled out. That front will quickly lift northward as a stronger shortwave trough lifts out of the Rockies. There should be more forcing with this shortwave trough and the fronts within the vicinity will lead to increased chances for precipitation. On Wednesday there is a chance the area could end up in the warm sector therefore strong to severe storms can not be ruled out. Late in the week an even stronger shortwave trough lifts out over the plains. Although the exact track is still uncertain and therefore the details. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 645 PM CDT Sat Apr 15 2017 Convective trends are the main concern for this forecast. Still have too little confidence to be specific and have kept TEMPO for 4 hours in the next several hours. VFR conditions will dominate by 11Z. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Heller LONG TERM...Sanders AVIATION...65
Hazardous weather outlook, Apr 15, 3:23 PM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 323 PM CDT Sat Apr 15 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-162030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 323 PM CDT Sat Apr 15 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms this morning may produce hail. Strong to severe thunderstorms are possible late this afternoon and evening across the outlook area. The main hazards are large hail, damaging wind gusts, locally heavy rainfall and flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. As a series of storm systems make their way across the state through the week, locally heavy rainfall is possible and could bring localized flooding and river flooding. Stay tuned for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and early evening. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Apr 15, 7:01 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
701 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 7 N RANDOLPH 39.53N 96.76W
04/15/2017 E1.00 INCH RILEY KS PUBLIC
&&Local storm report, Apr 15, 7:08 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
708 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 6 S WATERVILLE 39.61N 96.76W
04/15/2017 E1.00 INCH MARSHALL KS PUBLIC
&&Local storm report, Apr 15, 7:14 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
714 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL 8 NW RANDOLPH 39.52N 96.87W
04/15/2017 E1.75 INCH RILEY KS PUBLIC
&&Local storm report, Apr 15, 7:24 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
724 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL 7 NNW RANDOLPH 39.53N 96.81W
04/15/2017 E1.00 INCH RILEY KS PUBLIC
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 7:11 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 49 min |
| Apr 15, 7:54 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 51 min |
| Apr 15, 8:16 PM CDT | Flash Flood Warning | TOP | Riley | 4 hr |
| Apr 15, 8:20 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 40 min |
| Apr 15, 8:26 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 49 min |
| Apr 15, 8:51 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 39 min |
| Apr 15, 8:54 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Ottawa | 51 min |
| Apr 15, 8:55 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 50 min |
| Apr 15, 9:21 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 39 min |
| Apr 15, 9:35 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 40 min |
| Apr 15, 9:47 PM CDT | Special Weather Statement | TOP | Clay | 43 min |
| Apr 15, 10:15 PM CDT | Special Weather Statement | TOP | Osage | 45 min |
| Apr 15, 10:28 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 47 min |
| Apr 15, 10:38 PM CDT | Special Weather Statement | TOP | Ottawa | 37 min |
| Apr 15, 10:56 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 49 min |
| Apr 15, 11:22 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 38 min |
| Apr 15, 11:55 PM CDT | Special Weather Statement | TOP | Shawnee | 50 min |
| Apr 16, 12:26 AM CDT | Special Weather Statement | TOP | Osage | 19 min |
| Apr 16, 12:41 AM CDT | Special Weather Statement | TOP | Douglas, Franklin, Osage | 49 min |
| Apr 16, 1:31 AM CDT | Special Weather Statement | TOP | Anderson | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.